Paradoxical gastrointestinal reactions in patients taking tumor necrosis factor inhibitors: a rare event that broadens the histologic spectrum of medication–associated injury

Research output: Contribution to journalArticle

Abstract

Tumor necrosis factor (TNF) inhibitors are widely used in the therapy of certain autoimmune disorders. Paradoxical immunologic reactions manifesting as new-onset autoimmune disease or exacerbation of the underlying condition have been reported in association with these drugs. In this study, we reviewed gastrointestinal biopsies and clinical findings in patients with rheumatologic disease on TNF inhibitor therapy and compared to patients with rheumatologic disease not on TNF inhibitors. Eighteen biopsies from 9 patients treated with TNF inhibitor therapy and 249 biopsies from 120 control patients not treated with TNF inhibitors were included. Among patients taking a TNF inhibitor, 55.6% were female, and the median age was 47 (range, 30-67 years). Four (44.4%) patients were taking etanercept, 4 (44.4%) adalimumab, and 1 (11.1%) certolizumab pegol. Of the 120 control patients, 75 (62.5%) were female and the median age was 62 (range, 26-85 years). Paradoxical reactions were observed in 3 (33.3%) of 9 patients on TNF inhibitors, including 2 (22.2%) with inflammatory bowel disease–like changes and 1 (11.1%) with sarcoid-like granulomas. All 3 patients showed symptomatic and histologic improvement or resolution after discontinuation of therapy. These reactions were not observed in any of the control patients (P =.0002). Our results indicate that among patients with rheumatologic disease, paradoxical reactions of the gastrointestinal tract are associated with TNF inhibitor therapy. Knowledge of this association is important because symptoms and histologic features may improve following medication switch.

Original languageEnglish (US)
Pages (from-to)202-209
Number of pages8
JournalHuman pathology
Volume85
DOIs
StatePublished - Mar 1 2019

Fingerprint

Tumor Necrosis Factor-alpha
Wounds and Injuries
Biopsy
Therapeutics
Granuloma
Autoimmune Diseases
Disease Progression
Gastrointestinal Tract
Pharmaceutical Preparations

Keywords

  • Gastrointestinal medication–associated injury
  • Inflammatory bowel disease–like changes
  • Paradoxical reactions
  • Sarcoid-like granulomas
  • Tumor necrosis factor inhibitors

ASJC Scopus subject areas

  • Pathology and Forensic Medicine

Cite this

@article{9b4e8efa2e464398911dad4e7ffa74b8,
title = "Paradoxical gastrointestinal reactions in patients taking tumor necrosis factor inhibitors: a rare event that broadens the histologic spectrum of medication–associated injury",
abstract = "Tumor necrosis factor (TNF) inhibitors are widely used in the therapy of certain autoimmune disorders. Paradoxical immunologic reactions manifesting as new-onset autoimmune disease or exacerbation of the underlying condition have been reported in association with these drugs. In this study, we reviewed gastrointestinal biopsies and clinical findings in patients with rheumatologic disease on TNF inhibitor therapy and compared to patients with rheumatologic disease not on TNF inhibitors. Eighteen biopsies from 9 patients treated with TNF inhibitor therapy and 249 biopsies from 120 control patients not treated with TNF inhibitors were included. Among patients taking a TNF inhibitor, 55.6{\%} were female, and the median age was 47 (range, 30-67 years). Four (44.4{\%}) patients were taking etanercept, 4 (44.4{\%}) adalimumab, and 1 (11.1{\%}) certolizumab pegol. Of the 120 control patients, 75 (62.5{\%}) were female and the median age was 62 (range, 26-85 years). Paradoxical reactions were observed in 3 (33.3{\%}) of 9 patients on TNF inhibitors, including 2 (22.2{\%}) with inflammatory bowel disease–like changes and 1 (11.1{\%}) with sarcoid-like granulomas. All 3 patients showed symptomatic and histologic improvement or resolution after discontinuation of therapy. These reactions were not observed in any of the control patients (P =.0002). Our results indicate that among patients with rheumatologic disease, paradoxical reactions of the gastrointestinal tract are associated with TNF inhibitor therapy. Knowledge of this association is important because symptoms and histologic features may improve following medication switch.",
keywords = "Gastrointestinal medication–associated injury, Inflammatory bowel disease–like changes, Paradoxical reactions, Sarcoid-like granulomas, Tumor necrosis factor inhibitors",
author = "Danielle Hutchings and Miller, {James Adam} and Lysandra Voltaggio",
year = "2019",
month = "3",
day = "1",
doi = "10.1016/j.humpath.2018.11.003",
language = "English (US)",
volume = "85",
pages = "202--209",
journal = "Human Pathology",
issn = "0046-8177",
publisher = "W.B. Saunders Ltd",

}

TY - JOUR

T1 - Paradoxical gastrointestinal reactions in patients taking tumor necrosis factor inhibitors

T2 - a rare event that broadens the histologic spectrum of medication–associated injury

AU - Hutchings, Danielle

AU - Miller, James Adam

AU - Voltaggio, Lysandra

PY - 2019/3/1

Y1 - 2019/3/1

N2 - Tumor necrosis factor (TNF) inhibitors are widely used in the therapy of certain autoimmune disorders. Paradoxical immunologic reactions manifesting as new-onset autoimmune disease or exacerbation of the underlying condition have been reported in association with these drugs. In this study, we reviewed gastrointestinal biopsies and clinical findings in patients with rheumatologic disease on TNF inhibitor therapy and compared to patients with rheumatologic disease not on TNF inhibitors. Eighteen biopsies from 9 patients treated with TNF inhibitor therapy and 249 biopsies from 120 control patients not treated with TNF inhibitors were included. Among patients taking a TNF inhibitor, 55.6% were female, and the median age was 47 (range, 30-67 years). Four (44.4%) patients were taking etanercept, 4 (44.4%) adalimumab, and 1 (11.1%) certolizumab pegol. Of the 120 control patients, 75 (62.5%) were female and the median age was 62 (range, 26-85 years). Paradoxical reactions were observed in 3 (33.3%) of 9 patients on TNF inhibitors, including 2 (22.2%) with inflammatory bowel disease–like changes and 1 (11.1%) with sarcoid-like granulomas. All 3 patients showed symptomatic and histologic improvement or resolution after discontinuation of therapy. These reactions were not observed in any of the control patients (P =.0002). Our results indicate that among patients with rheumatologic disease, paradoxical reactions of the gastrointestinal tract are associated with TNF inhibitor therapy. Knowledge of this association is important because symptoms and histologic features may improve following medication switch.

AB - Tumor necrosis factor (TNF) inhibitors are widely used in the therapy of certain autoimmune disorders. Paradoxical immunologic reactions manifesting as new-onset autoimmune disease or exacerbation of the underlying condition have been reported in association with these drugs. In this study, we reviewed gastrointestinal biopsies and clinical findings in patients with rheumatologic disease on TNF inhibitor therapy and compared to patients with rheumatologic disease not on TNF inhibitors. Eighteen biopsies from 9 patients treated with TNF inhibitor therapy and 249 biopsies from 120 control patients not treated with TNF inhibitors were included. Among patients taking a TNF inhibitor, 55.6% were female, and the median age was 47 (range, 30-67 years). Four (44.4%) patients were taking etanercept, 4 (44.4%) adalimumab, and 1 (11.1%) certolizumab pegol. Of the 120 control patients, 75 (62.5%) were female and the median age was 62 (range, 26-85 years). Paradoxical reactions were observed in 3 (33.3%) of 9 patients on TNF inhibitors, including 2 (22.2%) with inflammatory bowel disease–like changes and 1 (11.1%) with sarcoid-like granulomas. All 3 patients showed symptomatic and histologic improvement or resolution after discontinuation of therapy. These reactions were not observed in any of the control patients (P =.0002). Our results indicate that among patients with rheumatologic disease, paradoxical reactions of the gastrointestinal tract are associated with TNF inhibitor therapy. Knowledge of this association is important because symptoms and histologic features may improve following medication switch.

KW - Gastrointestinal medication–associated injury

KW - Inflammatory bowel disease–like changes

KW - Paradoxical reactions

KW - Sarcoid-like granulomas

KW - Tumor necrosis factor inhibitors

UR - http://www.scopus.com/inward/record.url?scp=85061718651&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85061718651&partnerID=8YFLogxK

U2 - 10.1016/j.humpath.2018.11.003

DO - 10.1016/j.humpath.2018.11.003

M3 - Article

C2 - 30452927

AN - SCOPUS:85061718651

VL - 85

SP - 202

EP - 209

JO - Human Pathology

JF - Human Pathology

SN - 0046-8177

ER -